Virginia, 2003

Heavy Snow in Virginia, February 6 to 7, 2003

February 6 to 7, 2003 · NWS RNK · 18 events in 18 counties and zones

Snow during the afternoon of the 6th through the early morning of the 7th accumulated from 5 to 8 inches.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow during the afternoon of the 6th through the early morning of the 7th accumulated from 5 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 6, 10:59 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 6, 10:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1059 AM EST THU FEB 6 2003

AFTER LOOKING AT THE 12Z ETA/AVN AND COORDINATING WITH HPC AND
SURROUNDING OFFICES HAVE ISSUED WINTER STORM WARNINGS FOR A SWATH OF
THE CWA FROM THE NC MTNS NORTHEAST TO BEYOND LYNCHBURG.  HAVE
EXPANDED ADVISORIES TO COVER THE RENMAINDER OF THE CWA.  SNOW WILL
OVERSPREAD ALL OF THE CWA BY SHORTLY AFTER DARK.  WARM NOSE STILL
PROGGED TO PUNCH INTO SOUTHERN SECTION OVERNIGHT WITH A CHANGE TO
SLEET/FREEZING RAIN AND POSSIBLY RAIN...LIMITING ACCUMULATIONS.
FARTHER TO THE NORTHWEST QPF WILL LIMIT SNOW AMOUNTS.

.RNK...
NC...WINTER STORM WARNING FOR TODAY AND TONIGHT FOR ZONES
NCZ001>002...NCZ018.

WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR
ZONES NCZ003>006...NCZ019>020.

VA...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR
ZONES VAZ009>014...VAZ017>018...VAZ022>024...VAZ032>035...VAZ045>047.

WINTER STORM WARNING FOR TODAY AND TONIGHT FOR ZONES VAZ015>016.

WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR
ZONES VAZ043>044...VAZ058>059.

WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR
ZONES VAZ007...VAZ019>020.

WV...WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH LATE TONIGHT
FOR ZONES WVZ042>045.

NOGUEIRA
Hazardous weather outlook, Feb 6, 5:30 AM EST, 7 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE MOUNTAINS BY EARLY AFTERNOON AND OVER
THE REMAINDER OF THE REGION TOWARD EARLY THIS EVENING. THE HEAVIEST
SNOWFALL CAN BE EXPECTED TONIGHT OVER THE MOUNTAINS WHERE 2 TO 5
INCHES COULD OCCUR. THE SNOW WILL MIX WITH OR CHANGE TO SLEET AND
FREEZING RAIN ACROSS MUCH OF THE PIEDMONT TONIGHT...WITH SOME ICING
LIKELY. PLEASE REFER TO PRODUCT WBCWSWRNK FOR ADDITIONAL INFORMATION
ON THE WINTER WEATHER ADVISORY ISSUED BY THIS OFFICE EARLIER THIS
MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 6, 9:35 AM EST, 3 hours 25 minutes before
NCZ001>003-018-019-VAZ007-009>017-WVZ042-061700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST THU FEB 6 2003

...SNOW EXPECTED TO DEVELOP BY MID AFTERNOON...

LIGHT SNOW IN THE HIGHER ELEVATIONS OF FAR SOUTHWESTERN VIRGINIA AND
THE NORTHWESTERN MOUNTAINS OF NORTH CAROLINA IS EXPECTED TO GRADUALLY
SPREAD TO LOWER ELEVATIONS IN THESE AREAS BY LATE MORNING AND THEN
SPREAD NORTHEAST ACROSS MUCH OF THE NEW RIVER VALLEY BY MID
AFTERNOON. ALTHOUGH SNOWFALL ACCUMULATIONS THROUGH MID AFTERNOON
SHOULD MAINLY BE LIGHT...HAZARDOUS ROAD CONDITIONS MAY
DEVELOP...ESPECIALLY IN THE HIGHER ELEVATIONS AND IN FAR SOUTHWEST
VIRGINIA AND THE NORTHWEST MOUNTAINS OF NORTH CAROLINA.

THE SNOW IS EXPECTED TO INCREASE IN INTENSITY LATE THIS AFTERNOON...
WITH MORE SIGNIFICANT ACCUMULATIONS EXPECTED TONIGHT.

MTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Patrick

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Patrick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Heavy Snow, Pulaski

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Heavy Snow, Roanoke

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Roanoke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Heavy Snow, Smyth

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Smyth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Heavy Snow, Wythe

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Wythe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Heavy Snow, Henry / Martinsville

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Henry / Martinsville forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Heavy Snow, Pittsylvania / Danville

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Pittsylvania / Danville forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Heavy Snow, Rockbridge

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Rockbridge forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Heavy Snow, Amherst

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Amherst forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Heavy Snow, Appomattox

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Appomattox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Heavy Snow, Bedford

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Bedford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Heavy Snow, Botetourt

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Botetourt forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Heavy Snow, Buckingham

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Buckingham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Heavy Snow, Campbell

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Floyd forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Heavy Snow, Grayson

When
February 6, 1:00 PM EST to February 7, 10:00 AM EST
Where
Grayson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343721, 5343722, 5343723, 5343724, 5343725, 5343726, 5343727, 5343965, 5343966, 5343967, 5343968, 5343969, 5343970, 5343971, 5343972, 5343973, 5343974, 5343975.